Alert archive / Indiana / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Indianapolis, IN

June 10, 20188 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at Jun 10, 2018, 8:50 PM EDT for 8 counties in Indiana. It took effect at Jun 10, 2018, 11:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2018, 8:50 PM EDT (00:50 UTC)
In effect from
Jun 10, 2018, 11:00 PM EDT
Expired
Jun 11, 2018, 10:00 AM EDT
In force
11 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Martin County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 102 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS63 KIND 110050
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
850 PM EDT Sun Jun 10 2018

INZ051>053-060-061-067>069-110900-
/O.NEW.KIND.FF.A.0002.180611T0300Z-180611T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
Including the cities of Terre Haute and Vincennes
850 PM EDT Sun Jun 10 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT MONDAY...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of southwest Indiana and west 
  central Indiana, including the following areas, in southwest 
  Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west 
  central Indiana, Clay, Owen, and Vigo. 

* Until 8 AM EDT Monday

* Additional thunderstorms, some with heavy rain, will move across
  the area tonight. This rain will fall on saturated ground from
  the thunderstorms earlier on Sunday. This could result in
  flooding across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

50
3 follow-up statements
048 
WGUS63 KIND 110745
FFAIND

Flood Watch
National Weather Service Indianapolis IN
345 AM EDT Mon Jun 11 2018

INZ051>053-060-061-067>069-111200-
/O.CON.KIND.FF.A.0002.000000T0000Z-180611T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
Including the cities of Terre Haute and Vincennes
345 AM EDT Mon Jun 11 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of southwest Indiana and west central Indiana, 
  including the following areas, in southwest Indiana, Daviess, 
  Greene, Knox, Martin, and Sullivan. In west central Indiana, 
  Clay, Owen, and Vigo. 

* Until 8 AM EDT this morning

* Additional showers and thunderstorms, some with heavy rain, have
  developed across central Illinois early this morning. As this
  rain moves into the watch area, it will fall on saturated ground
  from the thunderstorms earlier on Sunday. This could result in  
  flooding across the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
783 
WGUS63 KIND 111031
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
631 AM EDT Mon Jun 11 2018

INZ051>053-060-061-067>069-111400-
/O.EXT.KIND.FF.A.0002.000000T0000Z-180611T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
Including the cities of Terre Haute and Vincennes
631 AM EDT Mon Jun 11 2018

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING...

The Flash Flood Watch is in effect for

* Portions of southwest Indiana and west central Indiana, 
  including the following areas, in southwest Indiana, Daviess, 
  Greene, Knox, Martin, and Sullivan. In west central Indiana, 
  Clay, Owen, and Vigo. 

* Until 10 AM EDT this morning

* Additional showers and embedded thunderstorms, some with heavy
  rain, have pushed into central Indiana this morning. As this
  rain moves into the watch area, it will fall on saturated ground
  from the thunderstorms earlier on Sunday. This could result in
  additional flooding across the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
653 
WGUS63 KIND 111410
FFAIND

Flood Watch
National Weather Service Indianapolis IN
1010 AM EDT Mon Jun 11 2018

...Flash Flooding Threat has diminished...

INZ051>053-060-061-067>069-111515-
/O.EXP.KIND.FF.A.0002.000000T0000Z-180611T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
Including the cities of Terre Haute and Vincennes
1010 AM EDT Mon Jun 11 2018

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of southwest Indiana and west
central Indiana has expired. 

Although some flooding is still ongoing...Widspread Flash Flooding
is no longer expected.

$$

PUMA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Jun 10, 6:55 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 10, 6:55 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
655 PM EDT Sun Jun 10 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 240 PM EDT Sun Jun 10 2018

A meandering frontal system will keep periodic chances for
convection for most of this week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 240 PM EDT Sun Jun 10 2018

Mid level vorticity center presently moving into western Ohio,
however a trailing tail hangs back across the area, stretching back
into Iowa. Flow in the 925mb-850mb layer around 20-30 kts suggests
potential for additional convective development along the
trailing vorticity tail through the rest of the afternoon and
evening hours. Another possible vorticity center looks to be over
western Iowa, which may result in a convective complex locally after
110600Z.

All in all, with keep PoPs rather high across the area until about
110200Z, when trailing vorticity tail moves off to the east. Decided
to keep PoPs in the chance category later tonight, due to lower
confidence in exactly where and how much convection may occur with
the Iowa vorticity center. Models suggest a 30-35 kt low level jet
may nose into central Indiana late tonight, so additional convective
development, and a heavy rain threat, is possible.

Short term models suggest adequate deep layer shear and marginally
favorable lapse rates for severe convection this afternoon and
tonight, especially with the arrival of the vorticity centers later
this afternoon and evening, as well as late tonight.

Low level thicknesses suggest the GFS MOS low tonight look
reasonable.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 240 PM EDT Sun Jun 10 2018

Model data suggest upper ridging over the Midwest will get flattened
out by the middle of the week as a short wave trough moves across
the northern Great Lakes.

Successive convective complexes will probably push the better
instability farther south on Monday, so overall convective threat may
be lower than it has been recently. 850mb flow looks weaker as well,
which may cut down on the convective complex threat. Will continue
to keep some chance PoPs in the forecast for Monday and Monday
night.

By Tuesday and Tuesday night, a cold front associated with the
northern Great Lakes trough, is expected to move through. Will keep
PoPs going in those periods as well.

Operational models suggest cold front will probably have enough push
to it to sweep out most of the remaining instability, although there
are still a few ensembles that indicate the front might have a
weaker push to it. Will keep the forecast mainly dry on Wednesday
for now.

Progged low level thicknesses suggest the GFS MOS guidance
temperatures look OK for the most part over the next couple of days,
so only minor adjustments planned.

&&

.LONG TERM /Wednesday Night Through Sunday/...

Issued at 213 PM EDT Sun Jun 10 2018

ECMWF suggests ridging building aloft over Indiana and the Great
lakes during this period. This should lead to a somewhat dry and
warm pattern as forcing dynamics should remain well north of
Indiana. However...forecast builder continues to insert many daily
low chc pops...perhaps due to diurnal convection possibilities.
With little upper support but a lingering poorly defined lower
level boundary present...some shower and storm chances will be
left in the forecast. However confidence remains quite low.

Near normal temperatures will be expected through the period.

&&

.AVIATION /Discussion for the 110000Z TAFS/...
Issued at 654 PM EDT Sun Jun 10 2018

Lingering rain and thunder activity is expected to diminish across
the terminals towards 110200Z as an area of mid level vorticity
moves off to the east. Enhanced flow in the 925-850mb level, and
potentially another vorticity center moving into the area later
tonight should keep a threat of convection going most of the
night. Brief IFR visibility restrictions and gusty shifting winds
possible in and near heavier cells.

Some potential for ceilings around 010 to develop towards sunrise
Monday, but confidence is low at this time.

Current convection has messed up the general wind field across the
area, but surface winds should settle to 210-250 degrees at 4-8
kts by later tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JAS
Hazardous weather outlook, Jun 10, 4:19 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 PM EDT Sun Jun 10 2018

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
419 PM EDT Sun Jun 10 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is expected through tonight. Present
indications suggest isolated to scattered severe storms are possible,
mainly south of a Lafayette to Muncie line.

Hazards: Main hazards are damaging winds, frequent cloud to ground
lightning, and heavy rainfall which may cause localized flooding.
Secondary hazards include isolated tornadoes and large hail.

Timing: Best threat for severe storms through 900 PM EDT.

Discussion: Organized thunderstorms will be moving through the area
from Illinois during the late afternoon and early evening hours.
Damaging wind and heavy rain, which may lead to localized
flooding, are possible with these storms. Isolated tornadoes and
large hail are also possible. The potential exists for additional
thunderstorm development late tonight, which may bring an additional
threat for severe storms and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorm activity is possible Monday and Tuesday, and at
times from Thursday through Saturday. Isolated severe storms are
possible on Monday and Tuesday, mainly over southern Indiana.

Discussion: A front lingering over Indiana will cause storms the
first part of this week. There should be a brief dry spell under
high pressure Wednesday, then another front could bring more storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Severe storm
spotters are encouraged to monitor future weather statements
regarding the severe threat on Monday and Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 10, 7:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     2 SSW AVON              39.74N 86.40W
06/10/2018                   HENDRICKS          IN   PUBLIC

            SIX TO EIGHT-INCH DIAMETER SECTION OF
            MODERATE SIZE TREE SPLIT OFF. TIME ESTIMATED
            FROM RADAR. RECEIVED VIA WEBMASTER E-MAIL.

&&

BHH
Local storm report, Jun 10, 8:01 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FLASH FLOOD      2 W DECKER              38.52N 87.56W
06/10/2018                   KNOX               IN   PUBLIC

            CATTLE BARN ROAD IN SOUTHERN KNOX COUNTY
            FLOODED.

&&

BHH
Local storm report, Jun 10, 8:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     6 SSE RUSSELLVILLE      39.78N 86.94W
06/10/2018                   PUTNAM             IN   EMERGENCY MNGR

            ABOUT 1 MILE NORTH OF MORTON, A LARGE TREE
            WAS BLOWN DOWN FACING SOUTH, AND CORN WAS
            BLOWN DOWN FACING EAST ABOUT ONE TENTH OF A
            MILE AWAY FROM THE TREE, SUGGESTING WEAK
            CONVERGENCE OF THE WIND. TIME IS ESTIMATED
            FROM RADAR IMAGERY.

&&

BHH
Local storm report, Jun 10, 8:45 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
845 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     3 NE CECIL HARDEN LAKE  39.77N 87.01W
06/10/2018                   PUTNAM             IN   EMERGENCY MNGR

            IN THE VICINITY OF COUNTY ROAD 880 WEST AND
            COUNTY ROAD 750 NORTH SCATTERED TREE LIMBS
            WERE DOWN AND A COUPLE TREES SNAPPED ABOUT
            HALFWAY THEIR TRUNKS. IN THE SAME GENERAL
            AREA OTHER TREES AND TREE LIMBS WERE DOWN AS
            WELL AS DAMAGE TO CORN CROPS. TIME ESTIMATED
            FROM RADAR IMAGERY.

&&

BHH
Local storm report, Jun 10, 8:48 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     GREENCASTLE             39.64N 86.84W
06/10/2018                   PUTNAM             IN   EMERGENCY MNGR

            POWER OUTAGES IN GREENCASTLE AFFECTING
            TRAFFIC LIGHTS IN PART.

&&

BHH
Local storm report, Jun 10, 8:50 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     3 SSE RUSSELLVILLE      39.82N 86.96W
06/10/2018                   PUTNAM             IN   EMERGENCY MNGR

            SCATTERED BLOWN DOWN TREES ACROSS THE
            NORTHWEST QUARTER OF THE COUNTY. LOCATION
            COORDINATES ARE ROUGH. TIME ESTIMATED FROM
            RADAR IMAGERY.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:59 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo3 days
Jun 11, 1:29 AM EDTAreal Flood WarningINDKnox6 hr
Jun 11, 5:11 AM EDTAreal Flood WarningINDGreene, Sullivan6 hr
Jun 11, 6:22 AM EDTFlash Flood WarningINDSullivan6 hr
Jun 11, 9:35 AM EDTAreal Flood WarningINDDaviess, Knox6 hr
Jun 11, 12:08 PM EDTRiver Flood WarningINDDaviess, Greene, Knox23 hr
Jun 11, 12:08 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
Jun 11, 12:08 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Jun 11, 12:08 PM EDTRiver Flood WarningINDGibson, Knox6 days
Jun 11, 12:08 PM EDTRiver Flood WarningINDSullivan, Vigo71 hr
Jun 11, 12:08 PM EDTRiver Flood WarningINDKnox, Sullivan6 days
Jun 11, 12:08 PM EDTRiver Flood WarningINDKnox, Sullivan5 days
Jun 11, 12:08 PM EDTRiver Flood WarningINDKnox6 days
Jun 11, 12:08 PM EDTRiver Flood WarningINDGibson, Knox, Posey4 days

Nearby

Flash Flood Watches in Indiana, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.